| Model Number |
1806-4265 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/02/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
Event or Problem Description
As reported: "at the time of intramedullary nail drilling (3rd screw from the distal side of t2scn), the tip of drill broke.The surgeon removed it from the tip of the drill and inserted the screw, but he did not insert it because it interfered with the tka implant (which was previously implanted) and the screw was unable to be inserted.Dr.Considered that tip of the drill broke because it slightly interfered with the tka implant in the supracondylar fracture.".
Event or Problem Description
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill shows signs of intense usage.The drill was found to be broken from the shaft region.The cutting edges of the drill are blunt and slightly damaged.The breakage surface reveals a smooth surface.This confirms a sudden brittle fracture.All these signs are evident enough to suggest that there was an intense usage of the drill including high torsional and bending load which lead to a forced fracture.The shaft diameter of the drill was observed to be 4.17mm against the required diameter in the range of 4.10mm to 4.20mm.Similarly, the average hardness of the drill was observed to be 54.0 hrc against the required hardness in the range of 53.0hrc to 57.0hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to be user related.The appearance of breakage surface and cutting edges indicate towards an intense usage leading to a forced brittle fracture.There is also a possibility of weakening of drill¿s structural strength due to interaction with a metal implant as indicated in the event description.The instructions for use clearly warns the user: ¿avoid drilling into metal implants with bone drills.The implants could be critically weakened and break under load and the drill could be damaged.¿ if any additional information is provided, the investigation will be reassessed.